Kansas, 2002

Heavy Snow in Kansas, December 3 to 4, 2002

December 3 to 4, 2002 · NWS DDC · 19 events in 19 counties and zones

Snow fell across much of southwest and south central Kansas generally along and south of a line from Syracuse through Dighton, Ness City and LaCrosse. The precipitation started out in the form of freezing rain along the Oklahoma border.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Snow fell across much of southwest and south central Kansas generally along and south of a line from Syracuse through Dighton, Ness City and LaCrosse. The precipitation started out in the form of freezing rain along the Oklahoma border. Snowfall accumulations of 2 to 4 inches were common. The heaviest snow occurred along and south of a line rom Hugoton through Montezuma, Bucklin and Pratt where several locations received 6 to 8 inches. Isolated amounts up to 10 inches occurred in the Liberal area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 3, 2:58 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Dec 3, 2:58 AM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 AM CST TUE DEC 3 2002

DAYS 1-2...
MAIN FORECAST PROBLEM THIS MORNING IS TIMING AND HOW FAR NORTH TO
PUT QPF.

THE LATEST SURFACE MAP FROM 08Z SHOWED A STRONG HIGH PRESSURE SYSTEM
EXTENDING FROM SOUTHERN CANADA INTO THE NORTHERN PLAINS, WITH A WEAK
RIDGE OF COLD AIR REACHING SOUTHWARD INTO TEXAS. THERE WAS A
STATIONARY BOUNDARY WRAPPING AROUND THE SOUTH AND WEST SIDE OF THIS
HIGH PRESSURE, FROM APPROXIMATELY NEAR KROW IN SOUTHEAST NEW MEXICO
NORTH THROUGH EASTERN SECTIONS OF COLORADO AND WYOMING AND THEN
TURNING TO THE WEST NEAR KMLS IN EASTERN MONTANA.

THE MODEL RUNS FROM 03/00Z ALL POINT TOWARD AN OPEN WAVE BETWEEN 7H
AND 5H TRAVELING FROM SOUTHWESTERN NEW MEXICO NORTHEASTWARD THROUGH
THE TEXAS/OKLAHOMA PANHANDLE TONIGHT, THEN EAST-NORTHEAST INTO
WEDNESDAY. WITH THIS PATH, THERE SHOULD BE SOME SIGNIFICANT
ISENTROPIC LIFT RESULT OVER THE COLD DOME AT THE SURFACE. LOWEST
6-8K OF ATMOSPHERE WILL BE SATURATED BY THE TIME THIS OVERRUNNING
SETS UP, AND WILL THEREFORE INCREASE POPS TONIGHT FOR SNOW AND
MENTION UP TO AN INCH ACCUMULATION IN THE SOUTHERN-MOST TIER OF
COUNTIES ALONG THE OKLAHOMA BORDER. PLAN TO DECREASE POPS FROM 70
SW, TO 60 SE, TO 40 IN 2ND TIER OF COUNTIES FROM THE OK BORDER, TO
30 FROM SYRACUSE TO GCK TO LARNED, THEN TAPER TO 20 POPS IN NORTHERN
SIX COUNTIES. EVEN IF LIGHT SNOW FALLS FOR A PROLONGED TIME IN
JOHNSON-DODGE-PRATT AREAS (OR EVEN FARTHER NORTH), THINK THE CURRENT
WARM SURFACE TEMPERATURES WILL PROHIBIT ANY ACCUMULATION.

FOR WEDNESDAY, WILL KEEP A SLIGHT CHANCE FOR LIGHT SNOW GOING NE
ZONES, AND CHANCE OF IN SE ZONES, BOTH FOR MORNING WORDING. THE WAVE
MENTIONED ABOVE WILL MOVE OUT TO OUR EAST RATHER QUICKLY WEDNESDAY
AND TAKE ALL UPPER SUPPORT WITH IT. WITH THE DRY AIR FILTERING IN
FROM THE NORTHEAST, THINK THE SNOW WILL BE LITTLE MORE THAN FLURRIES
ON WEDNESDAY MORNING.

AS FOR TEMPERATURES, IN THE SOUTHERN ZONES, THE READINGS FROM 12Z
THIS AM MAY BE THE MAXES FOR TODAY. GOING PLENTY COLD FOR TODAY WITH
HIGHS ONLY REACHING THE LOW 30S NORTH THE MID 30S SOUTH. WITH EAST
WINDS AND BLANKET OF STATUS OVER ALL OF CWA TONIGHT AND WEDNESDAY,
DIURNAL RANGE SHOULD BE LOW. FORECAST LOWS TONIGHT WILL BE IN 15-17
DEGREE RANGE NORTH TO AROUND 20 SOUTHEAST. HIGHS AND LOWS FOR WED
AND WED NIGHT WILL ONLY RISE A COUPLE OF DEGREES FOR BOTH PERIODS.

DAYS 3-7...
AS SOUTHERN STREAM SYSTEM DEPARTS THE PLAINS WEDNESDAY, LOW LEVEL
FLOW SHOULD RETURN TO A DOWNSLOPE COMPONENT AND TEMPS SHOULD REBOUND
OVER THE WESTERN PORTIONS OF THE AREA ON THURSDAY.  EXTENDED ETA
MODEL IS MORE PROGRESSIVE WITH THE NORTHWEST FLOW SHORTWAVES AFTER
THURSDAY, WITH AXIS OF HIGHEST 500MB VORTICITY WELL TO THE NORTH AND
EAST OF SOUTHWEST KANSAS.  THIS IS IN CONTRAST WITH GFS, CANADIAN,
AND UKMET MODEL, WHICH WOULD BE CRUCIAL TO MAX TEMPS FRIDAY.  A MORE
PROGRESSIVE ETA SOLUTION WOULD YIELD STRONGER DOWNSLOPE AND HIGHS
WELL IN TO THE MID 50S.  THINK THAT SINCE ETA IS THE OUTLIER HERE AT
DAY 3, IT IS THE LESS LIKELY SOLUTION...AND GIVEN THE STRENGTH OF
THE HUDSON BAY POLAR VORTEX AS WELL AS ROBUST SHORTWAVE TO ENTER
CALIFORNIA FRIDAY...A MORE AMPLIFIED STATE OF THE 500MB HEIGHT
FIELDS MAKES MORE SENSE.

THE STRONG SHORTWAVE SYSTEM NOW CURRENTLY SPINNING ITS WHEELS NEAR
40N/155W WILL CONTINUE TO SLAM THROUGH THE PERSISTENT 130W MEAN
RIDGE AND CUT A TRACK NEARLY IDENTICAL TO THE CURRENT SYSTEM OVER
THE SOUTHWEST CONUS.  THIS STORM MAY HAVE IMPLICATIONS TO SENSIBLE
WEATHER HERE IN SOUTHWEST KANSAS TOWARDS THE WEEKEND, HOWEVER AT
THIS POINT, WITH CONTINUED INTENSE HUDSON BAY VORTEX AND 130W
RIDGING (A PACIFIC-NORTH AMERICAN TELECONNECTION) PROGGED THROUGH
DAY 5, LOW LEVEL MOISTURE WILL LIKELY NOT BE ADEQUATE FOR
MEASURABLE PCPN AND THIS STORM SHOULD WEAKEN AND BECOME AN OPEN
WAVE AS IT BECOMES EMBEDDED IN THE CONFLUENT LONGWAVE PATTERN OVER
THE CENTRAL STATES.  WITH STRONG BAROCLINICITY IN THE LOWER
ATMOSPHERE OVER THE NORTHERN STATES, ANY SUBTLE SHORTWAVE DIVING
SOUTHWARD COULD HAVE SIGNIFICANT IMPACTS TO TEMPERATURES FOR THE
AREA.  WITH THIS SAID, HAVE LEFT THE GOING EXTENDED FCST ALONE ASIDE
FROM MINOR TWEAKS FOR THURSDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   33  17  35  18 /   0  40  20   0
GCK   32  17  34  16 /   0  30   0   0
EHA   34  21  36  17 /   0  70   0   0
LBL   35  20  37  18 /   0  70   0   0
HYS   30  16  32  17 /   0  20  20   0
P28   34  21  36  21 /   0  60  40   0

.DDC...NONE.

BURKE/UMSCHEID
Hazardous weather outlook, Dec 3, 4:55 AM CST, 4 hours 5 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER, A STRONG UPPER
LEVEL WAVE WILL FLOW NORTHEAST FROM NEW MEXICO TONIGHT AND BRING A
CHANCE OF SNOW TO MUCH OF THE AREA. THE ROW OF COUNTIES ALONG THE
OKLAHOMA BORDER MAY SEE UP TO AN INCH OF SNOW ACCUMULATION BY
WEDNESDAY MORNING, WITH UP TO 2 INCHES POSSIBLE IN A FEW LOCATIONS.
THIS AREA INCLUDES ELKHART, LIBERAL, ASHLAND AND MEDICINE LODGE.
JUST NORTH OF THESE COMMUNITIES, IN THE JOHNSON CITY, DODGE CITY AND
PRATT CORRIDOR, LIGHT SNOW MAY BRING AROUND A HALF INCH OF SNOW BY
SUNRISE WEDNESDAY. SIGNIFICANT TRAVEL PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME WITH THIS SNOWFALL, DUE TO THE WARM
SURFACE TEMPERATURES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CALLS TO
YOUR LOCAL LAW ENFORCEMENT CENTER MAY BE REQUIRED TO REPORT ON
SNOWFALL AMOUNTS TONIGHT, MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. COLD HIGH PRESSURE WILL
KEEP A GRIP ON THE AREA THROUGH THURSDAY. LOW TEMPERATURES WILL
AVERAGE IN THE TEENS TONIGHT THROUGH THURSDAY NIGHT.

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy snow. Local standard time, as filed.

Heavy Snow, Barber

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Barber forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Heavy Snow, Clark

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Heavy Snow, Comanche

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Comanche forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Heavy Snow, Edwards

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Heavy Snow, Finney

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Heavy Snow, Ford

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Heavy Snow, Gray

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Heavy Snow, Haskell

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Heavy Snow, Hodgeman

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Heavy Snow, Kiowa

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Kiowa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Heavy Snow, Meade

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Heavy Snow, Morton

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Morton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Heavy Snow, Pawnee

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Heavy Snow, Pratt

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Pratt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Heavy Snow, Seward

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Heavy Snow, Stafford

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Stafford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Heavy Snow, Stanton

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Stanton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Heavy Snow, Stevens

When
December 3, 9:00 AM CST to December 4, 12:00 PM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324760, 5324761, 5324762, 5324763, 5324764, 5324765, 5324766, 5324767, 5324768, 5324769, 5324770, 5324771, 5324772, 5324773, 5324774, 5324775, 5324858, 5324859, 5324860.